Texas, 2010

Hail and Damaging Wind in Texas, June 17, 2010

June 17, 2010 · NWS AMA · 5 events in 2 counties and zones

Severe thunderstorms produced large hail and damaging winds across the central Texas Panhandle during the evening hours. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail and damaging winds across the central Texas Panhandle during the evening hours. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 17, 6:13 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 17, 6:13 PM CST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
713 PM CDT THU JUN 17 2010

.UPDATE...
HAVE ISSUED UPDATE TO GRAPHICAL AND TEXT FCSTS.  HAVE INCREASED POPS
THIS EVE ACROSS CENTRAL ZONES ALONG AXIS OF HIGHER INSTBY.  HAVE ALSO
CALLED FOR AREAL QUALIFIERS IN CENTRAL AND S-CENTRAL ZONES.  HAVE
ALSO INCREASED QPF AMOUNTS THIS EVE.  NO CHANGES TO LATER PERIODS.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 625 PM CDT THU JUN 17 2010/

AVIATION...
FOR THE 00Z TAFS...CONVECTION IS BEGINNING TO APPROACH KAMA...EXPECT
THIS ACTIVITY TO ONLY CONTINUE FOR THE NEXT 3 HOURS UNTIL DIURNAL
HEATING WANES. OTHERWISE...VFR CONDITIONS ARE EXPECTED WITH VERY DRY
SOUTHWESTERLY LOW LEVEL DOWNSLOPING FLOW.

SJOHNSON

PREV DISCUSSION... /ISSUED 246 PM CDT THU JUN 17 2010/

DISCUSSION...
INSTABILITY AXIS LIES SOUTHWEST TO NORTHEAST FROM THE SOUTHWEST TEXAS
PANHANDLE TO THE EASTERN OKLAHOMA PANHANDLE THIS AFTERNOON.
HOWEVER...THERE STILL REMAINS THE QUESTION ON WHETHER OR NOT THE CAP
IS GOING TO HOLD. FOR NOW HAVE RE-ORIENTED THE POPS TO COVER MORE OF
THE EASTERN CWA FOR THE POSSIBILITY OF A FEW SHOWERS AND STORMS
TONIGHT.

UPPER LEVEL RIDGE OF HIGH PRESSURE WILL SLOWLY BUILD WESTWARD
TOWARD THE SOUTHERN HIGH PLAINS BY EARLY NEXT WEEK. BEFORE THIS
HAPPENS HOWEVER...DAILY CHANCES OF SHOWERS AND THUNDERSTORMS
WILL REMAIN IN THE WESTERN PART OF THE CWA NEAR THE SURFACE
TROUGH AND BEST INSTABILITY.

WILL KEEP THE FORECAST DRY FROM SUNDAY THROUGH THE REST OF THE
FORECAST AS IT LOOKS LIKE THE UPPER HIGH WILL BE PRETTY MUCH
OVERHEAD. WE CERTAINLY CAN NOT RULE OUT A FEW ROGUE THUNDERSTORMS
THROUGH THIS TIMEFRAME...BUT TO TRY TO TIME THE EXACT DAY THIS FAR
OUT IS FUTILE.

FIRE WEATHER...
LOWEST RELATIVE HUMIDITY VALUES WILL GET DOWN INTO THE 15 TO
20 PERCENT RANGE MOST DAYS ACROSS THE FAR WESTERN PANHANDLES
AND WINDS WILL BE UP AROUND 20 MILES AN HOUR DURING THE
AFTERNOON.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/03
Hazardous weather outlook, Jun 17, 2:15 PM CST, 4 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT THU JUN 17 2010

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
315 PM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS MOST OF
THE TEXAS AND OKLAHOMA PANHANDLES...GENERALLY SOUTHEAST OF A LINE
FROM GUYMON TO DALHART. THESE STORMS HAVE THE POTENTIAL TO BECOME
STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING
THE MAIN THREATS. IN ADDITION...HEAVY RAINFALL MAY ACCOMPANY THE
STRONGER STORMS...WHICH COULD LEAD TO FLOODING OR FLASH FLOODING.

STRONG SOUTHERLY WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS ARE
EXPECTED THIS EVENING. THEREFORE...CAUTION IS ADVISED ON AREA LAKES
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
SOUTHWESTERN TEXAS PANHANDLE FRIDAY EVENING AND SATURDAY AFTERNOON
AND EVENING. A FEW STORMS THAT DEVELOP MAY BE STRONG TO MARGINALLY
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SINCE THE THREAT FOR SEVERE WEATHER IS LIMITED...STORM SPOTTER
ACTIVATION IS NOT ANTICIPATED TONIGHT.

NUTTALL

In the hours before

Special weather statement, Jun 17, 5:57 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT THU JUN 17 2010

TXZ012-013-017-180030-
POTTER TX-CARSON TX-RANDALL TX-
657 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR RANDALL...CARSON AND
POTTER COUNTIES.

AT 655 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF
AMARILLO...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON

The radar

The Amarillo radar (KAMA), 9 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carson

When
June 17, 6:25 PM CST to 6:27 PM CST
Where
Carson County, 5.01 mi SW of Pantex
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
35.270, -101.620

A tractor trailer rig was blown over by the strong thunderstorm wind gust at the intersection of St. Francis Avenue and Farm to Market Road 683. No injuries were reported.

Hail, Hutchinson

When
June 17, 6:45 PM CST to 6:47 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.660, -101.400

Hail, Hutchinson

When
June 17, 6:48 PM CST to 6:50 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
1.75 in hail
Reported by
Public
Coordinates
35.660, -101.400

Hail, Hutchinson

When
June 17, 6:50 PM CST to 6:52 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.660, -101.400

Hail, Hutchinson

When
June 17, 6:50 PM CST to 6:52 PM CST
Where
Hutchinson County, Borger
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.670, -101.380

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234961, 234962, 234963, 234959, 234964.